World Library  
Flag as Inappropriate
Email this Article

Opioid overdose

Article Id: WHEBN0020761821
Reproduction Date:

Title: Opioid overdose  
Author: World Heritage Encyclopedia
Language: English
Subject: James Timberlake, Naloxone, Barbiturate overdose, Intoxicative inhalant, Alcoholic beverage
Collection:
Publisher: World Heritage Encyclopedia
Publication
Date:
 

Opioid overdose

Opioid overdose
Classification and external resources
ICD-10 F11.0, T40.0-T40.2
ICD-9 305.5, 965.0
eMedicine emerg/330

An opioid overdose is an acute condition due to excessive use of narcotics. It should not be confused with opioid dependency. Prescription opioid overdose was responsible for more deaths in the United States from 1999-2008 than heroin and cocaine overdose combined.[1]

Signs and symptoms

Opiate overdose symptoms and signs include: decreased level of consciousness and pinpoint pupils.[2] Heart rate and breathing slow down, sometimes to a stop. Blue lips and nails are caused by insufficient oxygen in the blood. Other symptoms include seizures and muscle spasms. A person experiencing an opiate overdose usually will not wake up even if their name is called or if they are shaken vigorously.

Prevention

Although opioid overdose accounts for the leading cause of accidental death, it can be prevented and often in primary care settings.[3][4] Clear protocols for staff at emergency departments and urgent care centers can reduce opioid prescriptions for individuals presenting in these settings who engage in "drug seeking" behaviors such as complaining of dental pain or who have a history of substance abuse.[5] Providers should routinely screen patients using tools such as the CADE-AID and the Drug Abuse Screening Test (DAST-10) to screen adults and the CRAFFT to screen adolescents aged 14–18 years.[3] Other “drug seeking” behaviors as well as physical indications of drug use should be used as clues to perform formal screenings.[3] Individuals diagnosed with opioid dependence should be prescribed naloxone to prevent overdose and/or should be directed to one of the many intervention/treatment options available, such as needle exchange programs and treatment centers.[3][4] Brief motivational interviewing can also be performed by the clinician during patient visits and has been shown to improve patient motivation to change their behavior.[3][6] Despite these opportunities, the dissemination of prevention interventions in the US has been hampered by the lack of coordination and sluggish federal government response.[4]

Treatment

Naloxone is very effective at reversing the cause, rather than just the symptoms, of an opioid overdose.[7] A longer-acting variant is naltrexone. Naltrexone is primarily meant to treat opioid and alcohol dependence.

Programs to provide drug users and their caregivers with naloxone are recommended.[8] In the United States its use is estimated to have prevented 10,000 opioid overdose deaths.[9][10] Healthcare institution-based naloxone prescription programs have also helped reduce rates of opioid overdose in the US state of North Carolina, and have been replicated in the US military.[11][12] Nevertheless, scale-up of healthcare-based opioid overdose interventions is limited by providers’ insufficient knowledge and negative attitudes towards prescribing take-home naloxone to prevent opioid overdose.[13] Programs training police and fire personnel in opioid overdose response using naloxone have also shown promise.[14][15]

Co-ingestion

Opioid overdoses associated with a conjunction of benzodiazepines or alcohol use leads to a contraindicated condition wherein higher instances of general negative overdose traits native to the overdose profile of opioid use alone but to a much greater extent.[16][17] Other CNS depressants, or "downers", muscle relaxers, pain relievers, anti-convulsants, anxiolytics (anti-anxiety drugs), treatment drugs of a psychoactive or epileptic variety or any other such drug with its active function meant to calm or mitigate neuronal signaling (barbiturates, etc.) can additionally cause a worsened condition with less likelihood of recovery cumulative to each added drug of a diverse or disparate hampering effect to the central or peripheral nervous system of the user. This includes drugs less immediately classed to a slowing of the metabolism such as with GABAergics like GHB or glutamatergic antagonists like PCP or ketamine.

Other animals

Diprenorphine is similar in action to naloxone, only it is significantly stronger and still retains significant kappa-opioid receptor affinity[18][19] on its own, thus it is reserved for acting as an antagonist to the strongest, non-human opioids, such as carfentanyl (in fact, carfentanyl, and other opioids for usage on large animals such as elephants, often come packaged with Revivon to be used after carfentanyl is no longer needed in the animal).

References

  1. ^ Debono, DJ; Hoeksema, LJ; Hobbs, RD (August 2013). "Caring for Patients with Chronic Pain: Pearls and Pitfalls". Journal of the American Osteopathic Association 113 (8): 620–627.  
  2. ^ Chandler, Stephanie. "Symptoms of an opiate overdose". Live Strong. Retrieved 17 May 2012. 
  3. ^ a b c d e Bowman S, Eiserman J, Beletsky L, Stancliff S, Bruce RD. (2013). "Reducing the health consequences of opioid addiction in primary care". Am J Med 126 (7): 565–71.  In press
  4. ^ a b c Beletsky L, Rich JD, Walley AY. (2012). "Prevention of Fatal Opioid Overdose". JAMA 308 (18): 1863–1864.  
  5. ^ "Emergency Department and Urgent Care Clinicians Use Protocol To Reduce Opioid Prescriptions for Patients Suspected of Abusing Controlled Substances". Agency for Healthcare Research and Quality. 2014-03-12. Retrieved 2014-03-14. 
  6. ^ Zahradnik A, Otto C, Crackau B, et al. (2009). "Randomized controlled trial of a brief intervention for problematic prescription drug use in non-treatment-seeking patients". Addiction 104 (1): 109–117.  
  7. ^ Etherington, J; Christenson, J; Innes, G; Grafstein, E; Pennington, S; Spinelli, JJ; Gao, M; Lahiffe, B et al. (2000). "Is early discharge safe after naloxone reversal of presumed opioid overdose?". CJEM 2 (3): 156–62.  
  8. ^ Community management of opioid overdose. World Health Organization. 2014.  
  9. ^ "OD Prevention Program Locator.". Overdose Prevention Alliance. Retrieved 15 May 2012. 
  10. ^ Centers for Disease Control and Prevention (2012). "Community-Based Opioid Overdose Prevention Programs Providing Naloxone — United States, 2010". Morbidity and Mortality Weekly Report 61 (6): 101–5.  
  11. ^ Albert, Su; Brason Ii, Fred W.; Sanford, Catherine K.; Dasgupta, Nabarun; Graham, Jim; Lovette, Beth (2011). "Project Lazarus: Community-Based Overdose Prevention in Rural North Carolina". Pain Medicine 12: S77–85.  
  12. ^ Beletsky, Leo; Burris, Scott C.; Kral, Alex H. (July 21, 2009). "Closing Death's Door: Action Steps to Facilitate Emergency Opioid Drug Overdose Reversal in the United States". SSRN Electronic Journal.  
  13. ^ Beletsky, Leo; Ruthazer, Robin; MacAlino, Grace E.; Rich, Josiah D.; Tan, Litjen; Burris, Scott (2006). "Physicians' Knowledge of and Willingness to Prescribe Naloxone to Reverse Accidental Opiate Overdose: Challenges and Opportunities". Journal of Urban Health 84 (1): 126–36.  
  14. ^ Beletsky L, Moroz E. "The Quincy Police Department: Pioneering Naloxone Among First Responders". Overdose Prevention Alliance. Retrieved 15 May 2012. 
  15. ^ Lavoie D. (April 2012). "Naloxone: Drug-Overdose Antidote Is Put In Addicts' Hands". Huffington Post. 
  16. ^ "BestBets: Concomitant use of benzodiazepines in opiate overdose and the association with a poorer outcome.". 
  17. ^ "BestBets: Concomitant use of alcohol in opiate overdose and the association with a poorer outcome.". 
  18. ^ Lewis JW, Husbands SM. The orvinols and related opioids--high affinity ligands with diverse efficacy profiles. Current Pharmaceutical Design. 2004;10(7):717-32.
  19. ^ Traynor JR, Corbett AD, Kosterlitz HW (May 1987). "Diprenorphine has agonist activity at opioid kappa-receptors in the myenteric plexus of the guinea-pig ileum". Eur. J. Pharmacol. 137 (1): 85–9.  

External links

WHO Community Management of Opioid Overdose, 2014

This article was sourced from Creative Commons Attribution-ShareAlike License; additional terms may apply. World Heritage Encyclopedia content is assembled from numerous content providers, Open Access Publishing, and in compliance with The Fair Access to Science and Technology Research Act (FASTR), Wikimedia Foundation, Inc., Public Library of Science, The Encyclopedia of Life, Open Book Publishers (OBP), PubMed, U.S. National Library of Medicine, National Center for Biotechnology Information, U.S. National Library of Medicine, National Institutes of Health (NIH), U.S. Department of Health & Human Services, and USA.gov, which sources content from all federal, state, local, tribal, and territorial government publication portals (.gov, .mil, .edu). Funding for USA.gov and content contributors is made possible from the U.S. Congress, E-Government Act of 2002.
 
Crowd sourced content that is contributed to World Heritage Encyclopedia is peer reviewed and edited by our editorial staff to ensure quality scholarly research articles.
 
By using this site, you agree to the Terms of Use and Privacy Policy. World Heritage Encyclopedia™ is a registered trademark of the World Public Library Association, a non-profit organization.
 


Copyright © World Library Foundation. All rights reserved. eBooks from Project Gutenberg are sponsored by the World Library Foundation,
a 501c(4) Member's Support Non-Profit Organization, and is NOT affiliated with any governmental agency or department.